Kansas, 2010

Hail in Kansas, May 16, 2010

May 16, 2010 · NWS SGF · 1 event in 1 county or zone

A supercell thunderstorm, moving southeast through Southeast Kansas and into Southwest Missouri, produced baseball sized hail in southeast Kansas. Additional thunderstorms developed in southwest Missouri as the supercell moved across the state line and produced golf ball size hail in Missouri along with flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A supercell thunderstorm, moving southeast through Southeast Kansas and into Southwest Missouri, produced baseball sized hail in southeast Kansas. Additional thunderstorms developed in southwest Missouri as the supercell moved across the state line and produced golf ball size hail in Missouri along with flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 16, 6:05 PM CST, 57 minutes earlier.

Area forecast discussion, May 16, 6:05 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT SUN MAY 16 2010

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN CONCERNS FOR THE FORECAST CONTINUES TO REVOLVE AROUND THE
POTENTIAL FOR PRECIPITATION ACROSS THE OZARKS AND...IN THE SHORT
TERM...THE POTENTIAL FOR STRONG STORMS THIS AFTERNOON INTO THIS
EVENING.

THE AREA OF HEAVY RAINFALL AND EMBEDDED THUNDERSTORMS THAT BROUGHT
OVER AN INCH OF RAIN TO MANY LOCATIONS HAS LIFTED NORTHEAST OF THE
OZARKS AND SHOULD CONTINUE TO MOVE TO THE EAST THIS EVENING.
HOWEVER...IN THE WAKE OF THIS MORNING SYSTEM...PARTIALLY CLEARING
HAS ALLOW THE ATMOSPHERE TO RECOVER A BIT AND ACTUALLY
DESTABILIZE. SURFACE BASE CAPE VALUES ACROSS THE REGION RANGED
FROM 500 TO 1500 J/KG WITH MODEST LAPSE RATES. THE APPROACH OF
SURFACE LOW PRESSURE FORM THE WEST IN COMBINATION WITH AN UPPER
LEVEL TROUGH MOVING EAST ACROSS THE PLAINS AND AN ASSOCIATED JET
MAX THAT WILL PLACE THE REGION IN THE LEFT EXIT REGION WILL ALL
PROVIDE THE SYSTEM WITH MID AND UPPER LEVEL SUPPORT FOR THE
DEVELOPMENT OF THUNDERSTORMS. THIS CAN BE NOTED ON THE LATEST
REGIONAL RADAR WITH SEVERAL LINES OF THUNDERSTORMS MOVING EAST
ACROSS THE REGION. AS THE UPPER LEVEL TROUGH AND JET MAX MOVE
CLOSER TO THE REGION THE POSSIBILITY OF STRONG TO BORDERLINE SEVERE
THUNDERSTORMS WILL INCREASE. THE STRONGEST STORMS WOULD BE CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS. CURRENT SHEAR VALUE
DO NOT APPEAR TO BE SUPPORTIVE OF TORNADO DEVELOPMENT BUT ANY
STORM THAT CAN ROTATE MAY PRODUCE A TORNADO.

THE MODELS CONTINUE TO INDICATE A RATHER UNORGANIZED PATTERN FOR
THE UP COMING WEEK WITH A RIDGE BUILDING OVER THE AREA THROUGH
TUESDAY BEFORE IT IS UNDERCUT BY A WEAK UPPER LEVEL LOW THAT BRING
THE CHANCE OF RAINFALL BACK TO THE REGION BY LATE WEDNESDAY NIGHT.
THE RAIN CHANCES THEN HANG OUT THROUGH THE END OF THE WORK WEEK.
OVERALL THE PATTERN IS A FAIRLY WET ONE WITH TEMPERATURES EXPECTED
TO BE BELOW NORMAL AS INITIALLY NORTHWEST FLOW AND THEN CLOUD
COVER HELPS TO KEEP HIGH TEMPERATURES IN CHECK MUCH OF THE WEEK.
WARMING MID LEVEL TEMPERATURES ATTEMPT TO MOVE OVER THE REGION BY
THE NEXT WEEKEND WHICH...DESPITE THE EXPECTED CLOUD COVER WOULD
HELP TEMPERATURES CLIMB TO AROUND 80 DEGREES.

HATCH

&&

.AVIATION...

FOR THE 17/0000Z KSGF/KJLN/KBBG TAFS...SFC LOW PRESSURE THAT
EXTENDS FROM WESTERN TN INTO AR WILL CONTINUE TO PUSH EAST OF THE
REGION TONIGHT. ABUNDANT LOW LEVEL MOISTURE SHOULD LEAD TO STRATUS
REDEVELOPMENT THIS EVENING AS LOWER LEVELS COOL. A LITTLE MIXING
IN THE WAKE OF THE DEPARTING LOW MAY KEEP THE OVERALL VISIBILITY
UP A BIT MORE THAN LAST NIGHT...BUT IFR CEILINGS LOOK TO BE COMMON
INTO MONDAY MORNING BEFORE GRADUALLY LIFTING INTO THE MVFR
CATEGORY BY MIDDAY. CAN'T RULE OUT SOME SHOWERS AT TIMES DURING
THE TAF PERIOD...BUT RAIN SHOULD LOCALIZED. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 16, 2:36 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT SUN MAY 16 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
336 PM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

HAZARDS WEATHER RISK...

  ELEVATED FLOODING RISK.

  LIMITED HAIL RISK FOR HAIL TO THE SIZE OF QUARTERS.

  LIMITED RISK OF WINDS IN EXCESS OF 60 MPH.

  LIMITED LIGHTNING RISK.

  ELEVATED RISK OF DENSE FOG.

DISCUSSION...

  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH EAST
  ACROSS THE MISSOURI OZARKS THIS AFTERNOON INTO THIS EVENING.
  LOCALIZED ADDITIONAL RAINFALL AMOUNTS AROUND AN INCH ARE
  POSSIBLE WITH THE STORMS THIS AFTERNOON...WHICH WILL LEAD TO A
  LOCALIZED ELEVATED THREAT FOR FLOODING.

  ELEVATED INSTABILITY WILL INCREASE ACROSS SOUTHERN MISSOURI
  THIS AFTERNOON...WHICH WILL RESULT IN A LIMITED RISK FOR A FEW
  STORMS CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL AND WINDS IN
  EXCESS OF 60 MPH ACROSS SOUTHERN MISSOURI THROUGH THIS EVENING.

  THERE IS AN ELEVATED RISK FOR THE DEVELOPMENT OF DENSE FOG
  AGAIN TONIGHT AS A SATURATED AIR MASS REMAINS IN PLACE AHEAD OF
  AN APPROACHING AREA OF LOW PRESSURE. AS THE LOW MOVES OVER THE
  REGION...VISIBILITIES WILL FALL TO A HALF MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS DURING THE MIDDLE AND
  LATER PORTIONS OF THE UPCOMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

In the hours before

Local storm report, May 16, 3:27 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     FLASH FLOOD      GRANBY                  36.92N 94.25W
05/16/2010                   NEWTON             MO   TRAINED SPOTTER

            1 FOOT OF WATER FLOWING OVER A LOW WATER CROSSING ON
            WEIBERT ROAD EAST OF OLD E HIGHWAY.

&&

ANGLE
Special weather statement, May 16, 3:44 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT SUN MAY 16 2010

MOZ093-162215-
NEWTON MO-
444 PM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN NEWTON COUNTY UNTIL 515
PM CDT...

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTH OF DIAMOND...OR 9 MILES SOUTH OF
CARTHAGE...MOVING EAST AT 10 MPH. PENNY SIZE HAIL IS EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE DIAMOND AND WENTWORTH.

PEOPLE IN NORTHEASTERN NEWTON COUNTY...INCLUDING DIAMOND...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

KARDELL
Local storm report, May 16, 3:57 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             1 NNW DIAMOND           37.01N 94.32W
05/16/2010  E0.88 INCH       NEWTON             MO   LAW ENFORCEMENT

&&

KARDELL
Local storm report, May 16, 4:12 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      MANSFIELD               37.11N 92.58W
05/16/2010                   WRIGHT             MO   EMERGENCY MNGR

            RUNOFF EXCEEDED DRAINAGE AREA WITH WATER OF 1 INCH IN
            DEPTH ENTERING A BUSINESS NEAR COMMERICAL AND OAK
            STREETS.

&&

ANGLE
Local storm report, May 16, 4:15 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             DIAMOND                 37.00N 94.32W
05/16/2010  E0.88 INCH       NEWTON             MO   PUBLIC

            PUBLIC REPORT OF GOLF BALL SIZED HAIL AND CLOUD ROTATION.
            SHERIFFS DEPUTY REPORTED NICKEL SIZED HAIL IN THAT AREA.
            PUBLIC REPORT RELAYED BY NEWTON COUNTY 911.

&&

DSA
Local storm report, May 16, 5:48 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
648 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      DIAMOND                 37.00N 94.32W
05/16/2010                   NEWTON             MO   LAW ENFORCEMENT

            CITY POLICE REPORT MINOR FLOODING TO TWO HOMES FROM
            THUNDERSTORM. WATER ALREADY RECEDING.

&&

DSA

The radar

The Tulsa radar (KINX), 103 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
May 16, 7:02 PM CST
Where
Cherokee County, 5.38 mi WSW of Melrose
Measured
2.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.000, -95.040

Baseball hail occurred from 1 mile west of Highway 59 to 3 miles east of Highway 59 and about 2 to 3 miles into Oklahoma. The storm affected mainly rural areas with little damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221962.